Experts disagree about which OTC medications provide the best pain relief. For patients, it’s easy to confuse brand names with generic drug names. For example, Aleve and Naproxen are made by different companies but contain the same active ingredient, an anti-inflammatory NSAID called naproxen sodium.
As their name suggests, OTC medications are available over-the-counter at supermarkets, pharmacies, and drug stores. Choices include popular brands such as Anacin, Bayer asprin and Bufferin as well as lesser-known brands such as Vanquish, which contains acetaminophen.
Patients have plenty of choices when looking for the best pain relief, but it helps to read the label. Some OTC medications are designed for headaches and muscle aches while others provide sufferers relief from toothaches.